Results 1 to 4 of 4
Lithobid lithium levels
  1. #1
    michaelmiller is offline New Member
    Join Date
    Mar 2009
    Posts
    2

    Default Lithobid lithium levels

    Hi,

    I work on an acute psychiatric unit. We admitted a bipolar patient (Sorry, I don't remember all the details of this patient. But, my question is not really related to this patient. Rather, it relates to lithium levels.)

    Patient is taking 1200 mg of Lithobid qHS. In the emergency dept his lithium level was drawn 22 hours after his last dose of Lithobid. The level came back at 1.26. I was concerned that he might be lithium-toxic, although he had no symptoms (except that he was a little confused). The admitting doc was contacted and he said that the patient was not toxic because he was taking Lithobid and not immediate-release lithium. He said that his lithium level would be roughly the same at 10-12 hours as it would be at 22 hours after the last dose of Lithobid. He lowered the Lithobid to 900 mg qHS, starting that night. I called the hospital pharmacist and she said basically the same as the doc.

    Every place that I have searched reads that Lithobid levels should be drawn either 12 hours or 10-12 hours after the last dose. Regarding the issue that the lithium level would be roughly the same at 10-12 hours as it would be at 22 hours on Lithobid, I have done the following searches and I have not found anything to confirm this: Medline, Medscape, eMedicine, Google Scholar and Google. I also could not find anything that addressed this in a couple of textbooks.

    So, here's my question: Is it true that the lithium level would be roughly the same at 10-12 hours as it would be at 22 hours if the patient is taking Lithobid (not immediate-release lithium)?

    References would be appreciated.

    Best regards,
    Mike

    Michael Miller, PhD, MFT, LPT

  2. #2
    Join Date
    Feb 2009
    Location
    MO
    Posts
    64

    Default

    First of all I dont have all the details but not sure why you thought lithium toxicity when normal range is 0.6-1.2 except for rare instances so he was BARELY over that and most people it is not noticeable unless over 2, but that's just my opinion. Anyway, well I do not have written proof, alas, but thinking logically. Lithium in general has a half-life of 24 hours so if it was IR Lithium it would get the full burst right away and be down to say bout 55% left of the drug in the body at 22 hours. However if it is Lithobid it is extended release so it is getting a constant release of the drug throughout the entire duration of the drug cycle (12 hour dosing but probably still dissipating some past that) so when the drug is "done" at say about 12 hours when he is due for another dose the drug will have stayed at a constant level that whole first 12 hours, so NOW at 22 hours only 10 hours have past since the drug has been done "releasing" and with a 24 h half-life it will not be THAT much lower at 12 hour mark versus the 22 hour mark. I apologize if this is confusing but I hope you can follow the logic.
    ---I answer questions to the best of my ability, but with always limited knowledge of the patient's situation and no ability to see your chart or full medical history my advice is limited and should also be confirmed with your own doctor/pharmacist/etc. Also, I do not promote following my advice without proper approval from your doctor either--

    Dr. B

  3. #3
    michaelmiller is offline New Member
    Join Date
    Mar 2009
    Posts
    2

    Default

    Hi, Pharmstudent --

    Thanks for your reply.

    I was concerned about lithium toxicity because his lithium level was 1.26 and he had taken his last dose of Lithobid 22 hours earlier. He takes his Lithobid once a day at HS. If he were taking immediate-release lithium and his lithium level was 1.26 twenty-two hours after his last qHS dose, I would guess that he was probably lithium-toxic.

    But he's taking Lithobid 1200 qHS (not Bid). So...Is it true that the lithium level would be roughly the same at 10-12 hours as it would be at 22 hours if the patient is taking Lithobid (not immediate-release lithium) if the patient is taking the Lithobid only qHS?

    Best regards,
    Mike
    Michael Miller, PhD, MFT, LPT

  4. #4
    Join Date
    Feb 2009
    Location
    MO
    Posts
    64

    Default

    Quote Originally Posted by michaelmiller View Post
    Hi, Pharmstudent --

    Thanks for your reply.

    I was concerned about lithium toxicity because his lithium level was 1.26 and he had taken his last dose of Lithobid 22 hours earlier. He takes his Lithobid once a day at HS. If he were taking immediate-release lithium and his lithium level was 1.26 twenty-two hours after his last qHS dose, I would guess that he was probably lithium-toxic.

    But he's taking Lithobid 1200 qHS (not Bid). So...Is it true that the lithium level would be roughly the same at 10-12 hours as it would be at 22 hours if the patient is taking Lithobid (not immediate-release lithium) if the patient is taking the Lithobid only qHS?

    Best regards,
    Mike
    Michael Miller, PhD, MFT, LPT
    Correct. Whether it was HS or BID dosing doesn't matter for this specific question since all that mattered was he hadn't taken his dose for 22 hours so that was what I was going by. I understand your logic on worrying about toxicity if it was IR so I get that part. And yes, I agree with them that the levels would NOT be significantly lower at 22 hours >>. 12 hours (when the ER version starts to lower its plasma levels and wear off) since it was the extended release while the IR version you would be comparing 22 hours >>. 0 hours (right when he actually took the drug) so that is a big difference. The HS >>. BID doesn't really matter for this particular question since again all that matters is when he last took the LithoBid. Hope this helps...
    ---I answer questions to the best of my ability, but with always limited knowledge of the patient's situation and no ability to see your chart or full medical history my advice is limited and should also be confirmed with your own doctor/pharmacist/etc. Also, I do not promote following my advice without proper approval from your doctor either--

    Dr. B

Similar Threads

  1. Problems w/ my meds & testoterone levels
    By disabledleo in forum Drug Information
    Replies: 4
    Last Post: 12-19-2010, 03:50 PM
  2. PSA Levels
    By areyoupuzzledtoo in forum General
    Replies: 6
    Last Post: 05-11-2007, 10:55 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •  

1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22